Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX

June 11, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2002, 8:09 PM CDT for Brewster County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 8:09 PM CDT (01:09 UTC)
Expired
Jun 11, 2002, 9:15 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:15 PM CDTHail 1.75Panther Junction, TXBig Bend National Park rangers reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120109
SVRMAF
TXC043-120215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN WEST TEXAS

* UNTIL 915 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHISOS BASIN...OR ABOUT 3 MILES
  SOUTHWEST OF PANTHER JUNCTION...MOVING WEST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PANTHER JUNCTION AND CHISOS BASIN

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2917 10333 2922 10313 2945 10315 2940 10345

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:15 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 2:15 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT TUE JUN 11 2002

CUMULUS FORMING FROM DAVIS MOUNTAINS TO FORT STOCKTON...THEN SOUTH
THROUGH THE BIG BEND.  CLOUD COVER AND SUBSIDENCE UNDER RIDGE
PRECLUDING MUCH...IF ANY...CUMULUS DEVELOPMENT ELSEWHERE ACROSS THE
CWA.  NOT OPTIMISTIC FOR THUNDERSTORM CHANCES OVER MOST OF THE PLAINS
THIS AFTERNOON OR EVENING...THE EXCEPTION BEING PECOS AND POSSIBLY
TERRELL COUNTIES.  THINK CAP WILL BE TOO STRONG...EVEN ALONG DRYLINE
OVER NORTHERN PORTIONS OF THE CWA.  WILL CARRY CHANCE OF TSRA DAVIS
MOUNTAIN/BIG BEND GROUP AS HEATING OF HIGHER TERRAIN...COPIOUS
MOISTURE...AND RESIDUAL OUTFLOW BOUNDARIES LOOK SUFFICIENT TO BREAK
THE CAP.  HEAVY RAIN/FLASH FLOODING WILL AGAIN BE A PROBLEM THESE
AREAS...ESPECIALLY WHEN FACTORING IN RAINFALL TOTALS FROM THE LAST
COUPLE OF DAYS.  OTHERWISE...WILL CARRY SLIGHT CHANCES OVER WEST AND
NORTHWEST FRINGE OF CWA.

THINK WE/LL SEE LESS CONVECTION WEDNESDAY/WEDNESDAY NIGHT AS RIDGE
PROGGED TO BE STRONGER.  AVN IS THE OUTLIER TO THIS SCENARIO AS IT
GENERATES STRONG VORTICITY MAXIMA...POSSIBLY DUE TO DEVELOPMENT OF
AN MCS WEDNESDAY NIGHT.  FOR NOW...WILL GO WITH STRONGER RIDGE AND
WEAK TO NO VORTICITY MAX PER ETA.  FRONT STILL PROGGED TO DROP INTO
THE NORTHERN CWA LATE THURSDAY.  WITH ATTENDANT SHORTWAVE TROUGH...
WILL CARRY CHANCE POPS ACROSS NORTH THURSDAY NIGHT AND SLIGHT
CHANCE MOST OTHER LOCATIONS.  CHANCE POPS AND COOLER TEMPERATURES
LOOK GOOD FRIDAY AND FRIDAY NIGHT WITH FRONT IN AREA WITH POSSIBLE
MCS FRIDAY NIGHT.

IN THE EXTENDED...SHOULD SEE SLIGHTLY WARMER TEMPERATURES AND A
CONTINUED SLIGHT CHANCE OF CONVECTION SATURDAY.  RIDGE REMAINS
SOUTHWEST OF THE AREA THROUGH REST OF EXTENDED.  SHOULD SEE WARMER
TEMPERATURES AND LITTLE RAIN DURING THIS TIME.

MAF   075/097/074/097   --11
LSA   072/096/072/096   --11
6R6   076/096/075/095   ----
MRF   064/093/062/091   3122
CNM   069/102/070/100   1---

.MAF...
TX...NONE.
NM...NONE.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:37 PM CDTFlash Flood WarningMAFPresidio4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.